Can vaccines cause fevers or other side effects?

Short Answer

Yes. Each person’s body reacts differently to the things we eat and the medications we take, and therefore some people will experience side effects while others won’t. This is true for all medications; think about how the same cold medicine will make one person drowsy and another person feel antsy, while a third person won’t feel anything at all. Most vaccine side effects are mild, but serious side effects can occur in rare instances. There’s no way to know who will be sensitive to a vaccine or a medication until after they have received it. If you are aware of any allergies or sensitivities your child may have, discuss them with your doctor before vaccines are given.

Source:

http://healthvermont.gov/hc/imm/index.aspx

http://www.cdc.gov/vaccines/parents/vaccine-decision/side-effects.html

Like any medication, vaccines can cause side effects. The most common side effects are mild. On the other hand, many vaccine-preventable disease symptoms can be serious, or even deadly. Even though many of these diseases are rare in this country, they still occur around the world and can be brought into the U.S., putting unvaccinated children at risk. 

Serious side effects following vaccination, such as severe allergic reaction, are very rare, and doctors and clinic staff are trained to deal with them. Pay extra attention to your child for a few days after vaccination. If you see something that concerns you, call your child’s doctor.

When considering possible side effects from vaccination, it’s important to do so in context. While some possible side effects are serious, they are extremely rare. It’s important to remember that choosing not to vaccinate also has serious risks. Vaccines protect against potentially fatal infectious diseases; avoiding vaccination raises the risk of contracting those diseases and spreading them to others.